Skip to content

SLP and Pharmacy?

March 9, 2012

While speaking with a friend recently, I asked her if there were any areas of speech pathology that she would like to learn more about. Thinking for a moment, she replied by asking if there were any links between pharmacy and speech language pathology. This got me thinking as well. There are obvious connections between SLP’s and other rehab practioners such as physiotherapists and occupational therapists, but is there a role to be played by pharmacists in the interdisciplinary team?

After doing some research, I learned that speech language pathology interventions are not just behavioural, but can involve pharmacological interventions as well. A study done in 2000 by Maguire, Riley, Franklin, & Gottschalk continued research focused on drug based interventions for developmental stuttering using Risperidone, an anti-psychotic drug, which was found to significantly reduce stuttering compared to a placebo.

The vocal folds were another area in which I discovered a drug-based intervention. Botox, a injectable drug most people associate with plastic surgery, can be used in the treatment of spasmodic dysphonia. This condition involves spasms in the muscles of the larynx, which can “cause the voice to sound strained, tight, strangled, breathy, or whispery”.2  Botox is injected directly into the muscles of the larynx to slightly weaken them to prevent the spasms from occurring.

By working with a pharmacist, an SLP can help ensure that his or her client has a good understanding of the type of drug intervention that might be used in treatment, including side effects and possible outcomes. Looks like pharmacy is another area that we can add to our network of resources we use to help our clients in every way that we can!

The areas I’ve discussed above are by no means the only links between SLP and pharmacy. Stay tuned for more information on the interdisciplinary relationship between pharmacists and speech language pathologists!

– Adele Courchesne

Resources:

1. Maguire, G. A., Riley, G., Franklin, D., & Gottschalk, L. A. (2000, August). Risperidone for the treatment of stuttering. Journal of Clinical Psychopharmacology, 20(4), 479-482.

2. National Spasmodic Dysphonia Association pamphlet

Advertisements
2 Comments leave one →
  1. Stephanie Trussell permalink
    March 9, 2012 5:37 pm

    hey Adele, I’ve learned first hand while on my external placement that SLPs and pharmacy definitely (can) work together. During my first week, a client’s family member told me that she noticed a significant decline in the client’s speech in the past six months. I checked the chart and noticed that some medications were increased six months earlier. I went next door and made friends with pharmacy and asked if they wouldn’t mind looking into it for me. Not only did they take this very seriously but once they looked into it for me, they explained it to me in layman’s terms, which was great! In this case, the reason for the medication increase (whether it was another TIA or what) did relate to the change in speech rather than the medication itself. In any case, medications can have many negative side effects (including significant changes with speech, voice, mood, etc…). I’ve learned to take the medications list seriously and definitely talk to pharmacy if a client, family or staff have reported significant changes in their mental status (e.g., depression, anxiety) and/or communication that cannot be explained by an event.

    Thanks again for the post! 🙂

    • March 9, 2012 7:37 pm

      Hi Stephanie! Thanks so much for your comment! I’m learning more and more that almost everyone is an ally when it comes to working with clients. Thanks for your real-life example!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: